Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 47, NWS Cheyenne, WY

December 16, 20244 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 16, 2024, 2:32 PM MST for 4 counties in Wyoming. It took effect at Dec 16, 2024, 11:00 PM MST. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2024, 2:32 PM MST (21:32 UTC)
In effect from
Dec 16, 2024, 11:00 PM MST
Expired
Dec 17, 2024, 8:50 AM MST
In force
10 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 3:56 AM MSTNON-TSTM WND GST 611 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Dec 17, 4:26 AM MSTNON-TSTM WND GST 601 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS75 KCYS 162132
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
232 PM MST Mon Dec 16 2024

WYZ110-171200-
/O.NEW.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/
/O.CON.KCYS.HW.W.0046.000000T0000Z-241217T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
232 PM MST Mon Dec 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST 
TUESDAY...

* WHAT...For the first High Wind Warning, southwest winds 25 to 35 
  mph with gusts up to 60 mph. For the second High Wind Warning, 
  west winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Southeast Wyoming wind-prone area including Interstate 80 
  near Arlington and Elk Mountain.

* WHEN...For the first High Wind Warning, until 5 PM MST this 
  afternoon. For the second High Wind Warning, from 11 PM this 
  evening to 11 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ106-171200-
/O.NEW.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
232 PM MST Mon Dec 16 2024

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST 
TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland.

* WHEN...From 11 PM this evening to 11 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Charnick
3 follow-up statements
446 
WWUS75 KCYS 162335
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
435 PM MST Mon Dec 16 2024

WYZ110-171200-
/O.EXP.KCYS.HW.W.0046.000000T0000Z-241217T0000Z/
/O.CON.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
435 PM MST Mon Dec 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 
AM MST TUESDAY...
...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

* WHAT...For the first High Wind Warning, southwest winds 25 to 35 
  mph with gusts up to 60 mph. For the second High Wind Warning, 
  west winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Southeast Wyoming wind-prone area including Interstate 80 
  near Arlington and Elk Mountain.

* WHEN...From 11 PM this evening to 11 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ104-171200-
/O.EXA.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/
Ferris/Seminoe/Shirley Mountains-
Including the cities of Seminoe Dam
435 PM MST Mon Dec 16 2024

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST 
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Ferris/Seminoe/Shirley Mountains.

* WHEN...From 11 PM this evening to 11 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ106-171200-
/O.CON.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
435 PM MST Mon Dec 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 
AM MST TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland.

* WHEN...From 11 PM this evening to 11 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Claycomb
659 
WWUS75 KCYS 170850
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
150 AM MST Tue Dec 17 2024

WYZ104-106-110-180000-
/O.NEW.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/
/O.CON.KCYS.HW.W.0047.000000T0000Z-241217T1800Z/
Ferris/Seminoe/Shirley Mountains-Central Laramie Range and
Southwest Platte County-North Snowy Range Foothills-
Including the cities of Arlington, Elk Mountain, Seminoe Dam, and
Bordeaux
150 AM MST Tue Dec 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...
...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE 
WEDNESDAY NIGHT...

* WHAT...For the High Wind Warning, west winds 30 to 45 mph with 
  gusts up to 65 mph. For the High Wind Watch, west winds 30 to 45 
  mph with gusts up to 65 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, Bordeaux area along Interstate 25 
  between Chugwater and Wheatland, and Ferris/Seminoe/Shirley 
  Mountains.

* WHEN...For the High Wind Warning, until 11 AM MST this morning. 
  For the High Wind Watch, from late tonight through late Wednesday 
  night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ116-117-180000-
/O.NEW.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Vedauwoo, Buford, Pumpkin Vine, Federal,
Whitaker, and Horse Creek
150 AM MST Tue Dec 17 2024

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE 
WEDNESDAY NIGHT...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie.

* WHEN...From late tonight through late Wednesday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Rubin
021 
WWUS75 KCYS 171550
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
850 AM MST Tue Dec 17 2024

WYZ104-106-110-180000-
/O.CAN.KCYS.HW.W.0047.000000T0000Z-241217T1800Z/
/O.CON.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/
Ferris/Seminoe/Shirley Mountains-Central Laramie Range and
Southwest Platte County-North Snowy Range Foothills-
Including the cities of Arlington, Bordeaux, Seminoe Dam, and Elk
Mountain
850 AM MST Tue Dec 17 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE 
WEDNESDAY NIGHT...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...For the High Wind Watch, west winds 30 to 45 mph with gusts 
  up to 65 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, Bordeaux area along Interstate 25 
  between Chugwater and Wheatland, and Ferris/Seminoe/Shirley 
  Mountains.

* WHEN...From late tonight through late Wednesday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ116-117-180000-
/O.CON.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Horse Creek, Whitaker, Buford, Federal,
Vedauwoo, and Pumpkin Vine
850 AM MST Tue Dec 17 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE 
WEDNESDAY NIGHT...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie.

* WHEN...From late tonight through late Wednesday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

MM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 16, 10:55 AM MST, 3 hours 37 minutes earlier. Its key messages:

  • High Wind warnings will expire for the wind prone areas of Bordeaux, I-80 Summit and Foothills at 8am.
  • High wind warnings are expected to persist across the Arlington and Elk Mountains areas through 5pm today.
  • More high winds area expected Tuesday-Thursday especially for the wind prone areas of Southeast Wyoming.
  • Mountain snowfall is also expected late tonight and Tuesday.
Area forecast discussion, Dec 16, 10:55 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1055 AM MST Mon Dec 16 2024

.KEY MESSAGES...

- High Wind warnings will expire for the wind prone areas of
  Bordeaux, I-80 Summit and Foothills at 8am.

- High wind warnings are expected to persist across the
  Arlington and Elk Mountains areas through 5pm today.

- More high winds area expected Tuesday-Thursday especially for
  the wind prone areas of Southeast Wyoming.

- Mountain snowfall is also expected late tonight and Tuesday.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 310 AM MST Mon Dec 16 2024

Latest water vapor loop was still showing good mountain wave
turbulence across the wind prone areas of southeast Wyoming. This
is certainly being reflected in the latest observations across
the Arlington and Elk Mountain areas and the I-80 summit. This
turbulence is on the back side of a shortwave currently moving
through the northern Plains. As this shortwave continues to push
east we should see the gradients relax a bit by midday which
should allow for the wind speeds to continue to decrease across
the I-80 Summit and Foothills with Bordeaux really diminishing
early on as the low level flow turns more towards the northwest.
As a result, we are letting the High Wind Warning expire for
Bordeaux, I-80 Summit and Foothills at 8am. We are less
confident about the Arlington zone falling below high wind
criteria today especially with the next shortwave approaching
the area later tonight. We could experience a brief lull at
Arlington late this afternoon and early this evening, but these
800-700mb gradients will tighten up once again after midnight.
Would not be surprised to see the Arlington zone extended, but
it is possible that the remainder of the wind prone areas rev up
again after midnight and continue through Tuesday morning. We
will let the day shift evaluate that a bit further.

The deterministic models and HREF are also trying to bring
another round of snowfall to the mountains on Tuesday. As
mentioned by the previous discussion this feature will be a
quick hitter and will most likely limit the potential for any
significant snowfall. However, the Snowy and Sierra Madre ranges
may get another burst of snowfall late tonight into Tuesday
morning due to good upslope flow, upper level support from the
jet and some low level instability. The HREF is still depicting
24hr probabilities of 6 inches or greater to be around the 40
percentile which does not give me enough confidence to issue any
highlights at this time.

The next shortwave is progged to move through the Montana
Wednesday and Wednesday night. This system is expected to track
a little further north than the one on Tuesday, but once again
will be a quick hitter. The models are tightening the gradients
again which will favor more strong winds to our wind prone
areas, but the bulk of the precipitation will most likely stay
north of out forecast area at this time.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 157 PM MST Sun Dec 15 2024

Medium to long range models continue to show a progressive and
somewhat active pattern through most of next week, with another
strong upper level ridge building back into the area by Friday
and next weekend.

The next Pacific disturbance and associated cold front is
forecast to push into the area early on Thursday. Medium range
models are in better agreement with this feature and show it
digging a little further southeast before ejecting to the east
across the Great Plains. Little or no precipitation is expected
with this system as the jet stream core is too far to the north
and east. However, another round of strong gusty winds are
possible. With better agreement, increased winds above High Wind
criteria for the wind prone areas with wind gusts over 55 MPH
looking more likely. Can't rule out the sub-wind prone areas
(Laramie Valley, East Platte County, Converse County, and
Cheyenne) as well since ensemble spreads have shifted a bit
higher with potential wind gusts. Otherwise, slowly trended
temperatures higher through the end of the week with afternoon
temperatures 10 to 15 degrees above normal. As we head into late
next week and next weekend, all models and most ensemble
members show a strong ridge of high pressure building over the
western U.S. and drifting east into the Front Range. If this
pattern verifies, expect a continuation of dry weather, but less
windy than recently.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1050 AM MST Mon Dec 16 2024

VFR will prevail at all sites late this morning into early this
afternoon. Expect high winds in the 20-30 knot range at RWL and
LAR out the west, however wind speeds will generally back off
later this afternoon and early evening. Ceiling heights at LAR
and RWL will drop after 0z tonight as a weak system moves in
from the west. Occasional light snow is possible at both LAR and
RWL from around 10z through 15z on Tuesday morning with MVFR
cigs and vis during brief periods of the heaviest snow. Long
periods of sustained IFR conditions are not expected. VFR is
expected at the NE terminals through the entire period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ110.
NE...None.

&&

SHORT TERM...REC
LONG TERM...TJT
AVIATION...MAC
Hazardous weather outlook, Dec 16, 6:05 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
605 AM MST Mon Dec 16 2024

WYZ101>119-171315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
605 AM MST Mon Dec 16 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for the Arlington and Elk
Mountain areas most of the day. The High Wind Warnings will expire
for the I-80 Summit, Foothills and Bordeaux at 8am.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

More high winds area expected Tuesday-Thursday especially for
the wind prone areas of Southeast Wyoming. Mountain snowfall is
also expected late tonight and Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-171315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
605 AM MST Mon Dec 16 2024

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 2:42 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon29 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.